Florida, 2016

Damaging Wind in Florida, April 2, 2016

April 2, 2016 · NWS TBW · 1 event in 1 county or zone

A cold front moving through the area produced showers with a few embedded thunderstorms. One storm produced 50-60 mph winds across Southern Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moving through the area produced showers with a few embedded thunderstorms. One storm produced 50-60 mph winds across Southern Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 2, 8:16 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 8:16 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
916 AM EDT SAT APR 2 2016

.UPDATE...
LINE OF CONVECTION WILL CONTINUE MOVING ACROSS THE NORTHERN
COASTAL WATERS AND NATURE COAST THIS MORNING AND INTO THE TAMPA
BAY AREA BY MIDDAY. STRONGEST STORMS HAVE BEEN WELL OFFSHORE AND
THEN WEAKENING AS THEY GET CLOSER TO COAST. MORNING TBW SOUNDING
STILL INDICATING DECENT MOISTURE...PRECIPITABLE WATER AROUND
1.65 INCHES...AND SFC-6 KM SHEAR AROUND 65 KT. MLCAPE IS OK AROUND
600 TO 700 J/KG...BUT COULD INCREASE TO BETWEEN 1000 AND 1500 J/KG
IF WE CAN GET SOME DAYTIME HEATING. CONVECTION IS ALSO BECOMING
PRETTY PARALLEL TO THE FLOW LIMITING THE OVERALL TORNADO THREAT...
BUT COULD STILL SEE SOME STRONG GUSTY WINDS. FOR NOW HAVE TWEAKED
THE TIMING OF THE CONVECTION FORWARD A COUPLE OF HOURS IN THE
GRIDS AND WILL UPDATE ZONES SHORTLY.

&&

.AVIATION...
MVFR/LOCAL IFR CEILINGS WILL CONTINUE TO SPREAD ACROSS THE REGION
TODAY WITH SOME IFR/LOCAL LIFR CONDITIONS POSSIBLE WITH THE BAND
OF CONVECTION MOVING SOUTHEASTWARD. BREEZY SOUTH TO SOUTHWEST
WINDS AROUND 15 KNOTS WITH GUSTS TO 30 KNOTS WILL DEVELOP OUT
AHEAD OF THE CONVECTION. BY THIS EVENING THE TAFS AROUND TAMPA BAY
WILL BE OUT OF THE PRECIPITATION WITH A FEW SHOWERS CONTINUING
FURTHER SOUTH. COLD FRONT WILL MOVE SOUTH OVERNIGHT SHIFTING WINDS
TO NORTHERLY.

&&

.MARINE...
BREEZY SOUTH TO SOUTHWEST WINDS WILL CONTINUE TODAY AND THEN SHIFT
TO NORTHERLY AND INCREASE TO NEAR ADVISORY CRITERIA TONIGHT BEHIND
THE COLD FRONT. NORTH TO NORTHEAST WINDS WILL GRADUALLY DIMINISH
DURING SUNDAY AND SHOULD FALL BELOW ADVISORY LEVELS BY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  59  74  57 /  80   0   0  10
FMY  85  65  80  61 /  50  50  10  10
GIF  81  59  79  56 /  80  10  10  10
SRQ  79  61  74  57 /  80  20  10  10
BKV  79  55  73  48 /  90   0   0   0
SPG  78  63  74  63 /  80  10   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-
     COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...NONE.
&&

UPDATE/AVIATION/MARINE...69/CLOSE
UPPER AIR...11/MCKAUGHAN
DECISION SUPPORT...13/OGLESBY
Hazardous weather outlook, Apr 2, 3:45 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT SAT APR 2 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-030845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
445 AM EDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A MARGINAL
RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA. STRONG TO
POSSIBLY SEVERE GUSTY WINDS...HAIL...LOCALLY HEAVY RAINS...AND
FREQUENT DEADLY LIGHTNING STRIKES ARE THE MAIN HAZARDS POSSIBLE
WITH THE STORMS.

...RIP CURRENT IMPACT...
STRONG ONSHORE WINDS WILL PRODUCE RIP CURRENTS ALONG AREA
BEACHES.

...MARINE IMPACTS...
WIND SPEEDS WILL INCREASE TO AROUND 20 KNOTS TODAY AND WILL
CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...MARINE IMPACTS...
WIND SPEEDS OF AROUND 20 KNOTS WILL KEEP HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

HUBBARD

In the hours before

Special weather statement, Apr 2, 7:38 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
838 AM EDT SAT APR 2 2016

FLZ139-142-239-242-021300-
COASTAL CITRUS-COASTAL LEVY-INLAND LEVY-INLAND CITRUS-
838 AM EDT SAT APR 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEVY AND NORTHWESTERN
CITRUS COUNTIES...

AT 836 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF FOWLERS BLUFF TO 47
MILES SOUTH OF HORSESHOE POINT. MOVEMENT WAS EAST AT 40 MPH.

WINDS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLISTON...BRONSON...WILLISTON MUNICIPAL AIRPORT...EAST BRONSON...
WILLISTON HIGHLANDS...INGLIS...OTTER CREEK...CRYSTAL MANOR...LEBANON AND
ROMEO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT FOR
NORTH CENTRAL FLORIDA.

LAT...LON 2947 8271 2948 8241 2922 8240 2879 8275
      2887 8271 2890 8267 2891 8269 2887 8272
      2887 8273 2893 8269 2900 8276 2907 8277
      2906 8280 2908 8282 2910 8279 2917 8281
      2918 8300 2910 8308 2911 8308
TIME...MOT...LOC 1236Z 253DEG 39KT 2928 8284 2877 8344
Special weather statement, Apr 2, 9:14 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1014 AM EDT SAT APR 2 2016

FLZ043-142-148-242-248-021500-
COASTAL CITRUS-INLAND HERNANDO-SUMTER-INLAND CITRUS-COASTAL HERNANDO-
1014 AM EDT SAT APR 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUMTER...HERNANDO
AND SOUTHERN CITRUS COUNTIES...

AT 1014 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
HOMOSASSA SPRINGS...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...INVERNESS...HOMOSASSA SPRINGS...WEEKI WACHEE...
TIMBER PINES...HERNANDO COUNTY AIRPORT...WEEKI WACHEE GARDENS...NORTH
WEEKI WACHEE...NORTH BROOKSVILLE...INVERNESS HIGHLANDS SOUTH...INVERNESS
AIRPORT...HILL 'N DALE...SOUTH BROOKSVILLE...HOMOSASSA...SUGARMILL WOODS...
RIDGE MANOR...WAHOO...GARDEN GROVE AND CHASSAHOWITZKA REFUGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2851 8266 2853 8267 2857 8264 2863 8265
      2864 8267 2865 8266 2869 8266 2870 8263
      2871 8264 2871 8266 2875 8265 2887 8226
      2851 8212 2844 8267 2845 8266 2847 8268
TIME...MOT...LOC 1414Z 264DEG 29KT 2868 8254

TF
Special weather statement, Apr 2, 10:01 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1101 AM EDT SAT APR 2 2016

FLZ050-148-149-151-248-249-251-021545-
INLAND HERNANDO-INLAND PASCO-PINELLAS-COASTAL HILLSBOROUGH-COASTAL
HERNANDO-INLAND HILLSBOROUGH-COASTAL PASCO-
1101 AM EDT SAT APR 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILLSBOROUGH...
SOUTHWESTERN HERNANDO...CENTRAL PASCO AND PINELLAS COUNTIES...

AT 1100 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLIDAY...
MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...SPRING HILL...CLEARWATER...NEW PORT RICHEY...BROOKSVILLE...HUDSON...
LUTZ...HOLIDAY...TAMPA INTERNATIONAL AIRPORT...EGYPT LAKE-LETO...HERNANDO
COUNTY AIRPORT...LAND O LAKES...EAST LAKE...GREATER NORTHDALE...JASMINE
ESTATES...PALM HARBOR...TOWN 'N' COUNTRY...CITRUS PARK...HILL 'N DALE AND
SOUTH BROOKSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2805 8279 2809 8277 2815 8281 2826 8274
      2842 8269 2845 8266 2847 8268 2858 8227
      2795 8250 2799 8264 2804 8268 2794 8272
      2795 8281 2802 8279 2801 8282 2804 8282
      2802 8281 2804 8278 2806 8283
TIME...MOT...LOC 1500Z 267DEG 29KT 2817 8278

TF
Special weather statement, Apr 2, 10:44 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1144 AM EDT SAT APR 2 2016

FLZ050-149-151-248-249-251-021630-
INLAND HERNANDO-INLAND PASCO-PINELLAS-COASTAL HILLSBOROUGH-INLAND
HILLSBOROUGH-COASTAL PASCO-
1144 AM EDT SAT APR 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
HILLSBOROUGH...SOUTH CENTRAL HERNANDO...PASCO AND PINELLAS
COUNTIES...

AT 1143 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SPRING HILL TO CITRUS PARK TO NEAR
SEMINOLE. MOVEMENT WAS SOUTHEAST AT 20 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...SPRING HILL...CLEARWATER...LARGO...PINELLAS PARK...TEMPLE TERRACE...
SEMINOLE...NEW PORT RICHEY...DADE CITY...LUTZ...SAINT PETERSBURG...
HOLIDAY...DOWNTOWN SAINT PETERSBURG...HUDSON...ST. PETERSBURG...ST. PETE
BEACH...ST. LEO...TIERRA VERDE...TAMPA INTERNATIONAL AIRPORT AND EGYPT
LAKE-LETO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2826 8275 2852 8251 2841 8219 2787 8236
      2794 8246 2783 8247 2783 8254 2784 8254
      2794 8253 2804 8268 2794 8272 2782 8259
      2762 8272 2765 8274 2763 8274 2783 8275
      2779 8279 2786 8285
TIME...MOT...LOC 1543Z 323DEG 13KT 2840 8253 2805 8257 2784 8286

TF
Local storm report, Apr 2, 11:15 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1215 PM EDT SAT APR 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND GST     4 WSW DOWNTOWN SAINT PE 27.74N 82.69W
04/02/2016  E55 MPH          PINELLAS           FL   MESONET

            WEATHERFLOW STATION AT CLAM BAYOU NATURE PARK NEAR
            GULFPORT MEASURED A 55 MPH WIND GUST.

&&

MCKAUGHAN
Local storm report, Apr 2, 11:17 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1217 PM EDT SAT APR 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND GST     5 SW LARGO              27.86N 82.85W
04/02/2016  E50 MPH          PINELLAS           FL   MESONET

            HOME WEATHER STATION IN INDIAN SHORES MEASURED A WIND
            GUST TO 50 MPH.

&&

MCKAUGHAN

The radar

The Tampa radar (KTBW), 23 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
April 2, 11:18 AM EST
Where
Pinellas County, Saint Petersburg Ports Site
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
27.760, -82.630

The Tampa Bay Ports site near the St. Petersburg Pier measured a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619379.